Proceedings of the Japan Academy, Series A, Mathematical Sciences

On commuting automorphisms of finite $p$-groups

Pradeep Kumar Rai

Full-text: Open access


Let $G$ be a group. An automorphism $\alpha$ of $G$ is called a commuting automorphism if $[\alpha(x), x] = 1$ for all $x \in G$. Let $A(G)$ be the set of all commuting automorphisms of $G$. A group $G$ is said to be an $A(G)$-group if $A(G)$ forms a subgroup of $\mathit{Aut}(G)$. We give some sufficient conditions on a finite $p$-group $G$ such that $G$ is an $A(G)$-group. As an application we prove that a finite $p$-group $G$ of coclass 2 for an odd prime $p$ is an $A(G)$-group. Also we classify non-$A(G)$ groups $G$ of order $p^{5}$.

Article information

Proc. Japan Acad. Ser. A Math. Sci., Volume 91, Number 5 (2015), 57-60.

First available in Project Euclid: 30 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20F28: Automorphism groups of groups [See also 20E36]

Commuting automorphism coclass 2 group


Rai, Pradeep Kumar. On commuting automorphisms of finite $p$-groups. Proc. Japan Acad. Ser. A Math. Sci. 91 (2015), no. 5, 57--60. doi:10.3792/pjaa.91.57.

Export citation


  • H. E. Bell and W. S. Martindale, III, Centralizing mappings of semiprime rings, Canad. Math. Bull. 30 (1987), no. 1, 92–101.
  • M. Deaconescu, G. Silberberg and G. L. Walls, On commuting automorphisms of groups, Arch. Math. (Basel) 79 (2002), no. 6, 423–429.
  • N. Divinsky, On commuting automorphisms of rings, Trans. Roy. Soc. Canada. Sect. III. (3) 49 (1955), 19–22.
  • S. Fouladi and R. Orfi, Commuting automorphisms of some finite groups, Glas. Mat. Ser. III 48(68) (2013), no. 1, 91–96.
  • The GAP Group, GAP,–-,Groups, Algorithms, and Programming (Version 4.4.12, 2008).
  • I. N. Herstein, Problems and Solutions: Elementary Problems: E3039, Amer. Math. Monthly 91 (1984), no. 3, 203.
  • R. James, The groups of order $p^{6}$ ($ p$ an odd prime), Math. Comp. 34 (1980), no. 150, 613–637.
  • T. J. Laffey, Problems and Solutions: Solutions of Elementary Problems: E3039, Amer. Math. Monthly 93 (1986), no. 10, 816–817.
  • J. Luh, A note on commuting automorphisms of rings, Amer. Math. Monthly 77 (1970), 61–62.
  • F. Vosooghpour and M. Akhavan-Malayeri, On commuting automorphisms of $p$-groups, Comm. Algebra 41 (2013), no. 4, 1292–1299.